Alert archive / Texas / Wind Advisories in 2025

Wind Advisory 2, NWS Houston/Galveston, TX

January 8, 2025Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this wind advisory at Jan 8, 2025, 9:27 PM CST for Brazoria County, Galveston County, Matagorda County, Texas. It took effect at Jan 9, 2025, 12:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2025, 9:27 PM CST (03:27 UTC)
In effect from
Jan 9, 2025, 12:00 PM CST
Expired
Jan 10, 2025, 6:00 AM CST
In force
18 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2025-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2025-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939587897117136156175194214233Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
120 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
1386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WWUS74 KHGX 090327
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
927 PM CST Wed Jan 8 2025

TXZ436>439-092100-
/O.NEW.KHGX.WI.Y.0002.250109T1800Z-250110T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-Bolivar
Peninsula-
Including the cities of Galveston and Surfside Beach
927 PM CST Wed Jan 8 2025

...WIND ADVISORY IN EFFECT FROM NOON THURSDAY TO 6 AM CST FRIDAY...

* WHAT...Northeast winds 20 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Bolivar Peninsula, Brazoria Islands, Galveston Island, and 
  Matagorda Islands.

* WHEN...From noon Thursday to 6 AM CST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Batiste
3 follow-up statements
197 
WWUS74 KHGX 091143
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
543 AM CST Thu Jan 9 2025

TXZ436>439-091945-
/O.CON.KHGX.WI.Y.0002.250109T1800Z-250110T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-Bolivar
Peninsula-
Including the cities of Galveston and Surfside Beach
543 AM CST Thu Jan 9 2025

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 AM CST 
FRIDAY...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Bolivar Peninsula, Brazoria Islands, Galveston Island, and 
  Matagorda Islands Counties.

* WHEN...From noon today to 6 AM CST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

03
312 
WWUS74 KHGX 091929
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
129 PM CST Thu Jan 9 2025

TXZ436>439-101200-
/O.CON.KHGX.WI.Y.0002.000000T0000Z-250110T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-Bolivar
Peninsula-
Including the cities of Surfside Beach and Galveston
129 PM CST Thu Jan 9 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY...

* WHAT...Northeast winds 20 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Bolivar Peninsula, Brazoria Islands, Galveston Island, and 
  Matagorda Islands Counties.

* WHEN...Until 6 AM CST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Adams
356 
WWUS74 KHGX 100908
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
308 AM CST Fri Jan 10 2025

TXZ436>439-101200-
/O.CON.KHGX.WI.Y.0002.000000T0000Z-250110T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-Bolivar
Peninsula-
Including the cities of Surfside Beach and Galveston
308 AM CST Fri Jan 10 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS 
MORNING...

* WHAT...North winds 15 to 25 mph with gusts up to 35 mph.

* WHERE...Bolivar Peninsula, Brazoria Islands, Galveston Island, and 
  Matagorda Islands Counties.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

03

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Jan 8, 5:48 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jan 8, 5:48 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
548 PM CST Wed Jan 8 2025

...New AVIATION...

.SHORT TERM...
(This evening through Thursday Night)
Issued at 316 PM CST Wed Jan 8 2025

The high will continue to break down as a strong upper level trough
approaches from the west and a surface low moves up the SE Texas
Coast from the Coastal Bend. Rainfall potential increases Thursday
morning from south to north with onset of showers expected around 6-
7A (give or take an hour or two). By mid-morning the majority of SE
Texas is looking at a 50-70% chance of rain with highest
probabilities generally west of I-45. I do want to take the time to
point out that temperatures in the norther portion of HOUSTON COUNTY
(all caps to emphasize that I am not referring to the city) will be
below freezing close to, if not during the onset of precipitation.
At this time we are expecting the primary mode of precipitation for
the entirety of SE Texas to be a cold rain. That being said,
locations in HOUSTON COUNTY could see some ice pellets mix in with
the rain. At this time there is a low probability of accumulations
(less than 15% chance of accumulations > 0.1"), so not expecting any
impacts. Temperatures will warm to above freezing around mid-
morning, so the potential for any frozen precipitation will be short-
lived.

Now, to steer away from the winter weather talk and to the main
hazard for SE Texas tomorrow. Locally heavy downpours are probable
across the area Thursday afternoon and evening as the aforementioned
surface low moves along the coastline. Rainfall totals through mid-
Friday continue to be in the range of 2-3" for most of the inland
areas with 3-4" possible along the coast. Locally higher amounts (4-
6") will be possible with stronger storms or with heavier bands of
rain. This could lead to instances of street flooding Thursday into
early Friday. WPC has a line from Wharton County (south of the 59
Corridor) through the Metro and into Liberty County highlighted in a
Marginal Risk for Excessive Rainfall. If you encounter a flooded
roadway, remember "Turn Around, Don't Drown." In addition to the
threat for Excessive Rainfall, expect winds to be on the breezy to
gusty side Thursday afternoon into Friday as the low skirts the
coastline. Winds along the immediate coast will be sustained
around 25 mph with gusts to around 30 mph at times. Further
inland, sustained winds will be around 15-20 mph with gusts up to
30 mph at times. Make sure to secure any loose items and
furniture!

We had the question asked today "will roadways freeze Thursday night
or Friday night if there's residual water?" A great question, and
while it has been cold outside, it would take a prolonged period of
below freezing temperatures to cool the roadways down enough for ice
to be a concern. Highs on Thursday will be in the 40s inland to 50s
and near 60 along the coast. Lows on Thursday night will remain
above freezing for the entirety of SE Texas (with the exception of
Houston County which may briefly touch freezing...still not long
enough to cause roadways to freeze).

While lows Friday night into Saturday morning will be significantly
colder (at or well below freezing for most of the inland areas,
winds and the significantly drier air that is moving in from behind
the outgoing system will allow roadways to dry fairly quickly before
the onset of freezing temperatures.

So, to summarize...main concern for the short-term period is the
potential for isolated instances of flooding Thursday into Friday
morning. There may be a few rumbles of thunder if there is enough
forcing to tap into the elevated instability.

Adams

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 316 PM CST Wed Jan 8 2025

On Friday, rainfall will be ending from west to east during the
morning hours. It's possible we will see some early morning snow
flurries mixed with rain across the far northern areas (Houston and
Trinity counties), but not expecting any snow accumulation.
Northerly winds will bring in colder and drier air during the day
and lead to a cold Friday night and Saturday morning. Min
temperatures are likely to be in the lower 20s north and mid 30s
coast Sat morning.

During the day on Saturday we will see sunny skies and temps warm to
around 50 areawide. Sunday we will see our warmest temps of this
period as temps rise into the 55 to 65 degree range during the
afternoon. Another shot of reinforcing cold air arrives Sunday night
to keep our temps below normal early next week. We will also see a
slight chance of showers late Sunday across southeast areas, and
then another slight chance of showers for coastal areas on Tuesday,
but the higher rain chances will likely remain offshore.

Wood

&&

.AVIATION...
(00Z TAF Issuance)
Issued at 548 PM CST Wed Jan 8 2025

Overcast cloud deck around 8000 ft continues to persist over all
of Southeast Texas along with northerly winds between 5-10 kt.
Winds will become light overnight as ceilings gradually decrease.
With a coastal weather system moving in tomorrow, expect rain
showers to begin generally after 12Z on Thursday morning. Ceilings
will be on a gradual decrease throughout the day with widespread
IFR/LIFR ceilings by 20Z Thursday. As the coastal weather system
steadily develops, we'll see some gusty winds develop both at the
surface and aloft due to a strong low-level jet. Southerly winds
around 2000 ft will approach 40-50 kt by Thursday afternoon for
locations near IAH and southward, so LLWS has been added into
these TAFs. Some of these elevated winds will mix to the surface
leading to sustained winds up to 15-20 kt and gusts up to 25-30
kt. GLS will see higher winds to do its proximity to the coastal
weather system and could see gusts up to 35 kt at times.
Widespread rainfall will continue into Thursday night, which will
create some visibility restrictions at times in heavier
rain...especially for areas south of I-10.

Batiste

&&

.MARINE...
Issued at 316 PM CST Wed Jan 8 2025

Northerly winds are relaxing this afternoon but will remain moderate
through early Thursday. A caution statement will remain in place
tonight as winds turn east. Winds will strengthen on Thursday
morning as a coastal low begins to develop and move north/northeast
off of the Texas coast. Winds may reach Gale strength Thursday night
as the low moves across the Upper SE TX coastal waters, so a gale
watch has been issued. An advisory has been issued for all waters
Thursday afternoon and night. Periods of moderate to heavy rainfall
will begin on Thursday and continue on Thursday night and into
Friday morning. Seas will build on Thursday and peak Thursday night
8-11 ft offshore.

The low is forecast to progress east into the LA coast Friday
morning and a cold dry airmass will push across the region in its
wake. Strong northerly winds are expected Friday and continuing into
Friday evening. Seas will gradually subside Friday night and
Saturday. Onshore flow returns Sunday morning, but northeast winds
may re-develop Sunday afternoon and strengthen on Monday. Caution
flags and/or advisories may be needed once again.

Wood

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  33  42  36  42 /   0  90 100  10
Houston (IAH)			  37  45  39  45 /   0  80 100  30
Galveston (GLS)			  45  59  44  49 /   0  90 100  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Should Exercise Caution through Thursday morning for
     GMZ330-350-355-370-375.

     Small Craft Advisory from 9 AM Thursday to 6 AM CST Friday for
     GMZ330-335-350-355-370-375.

     Gale Watch from Thursday evening through late Thursday night for
     GMZ370-375.

&&

SHORT TERM...Adams
LONG TERM....Wood
AVIATION...Batiste
MARINE...Wood

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 9:19 PM CSTGale WarningHGX33 hr
Jan 8, 9:27 PM CSTCoastal Flood AdvisoryHGXBrazoria, Galveston19 hr
Jan 9, 4:56 PM CSTCoastal Flood WarningHGXBrazoria, Galveston10 hr

Nearby

Wind Advisories in Texas, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.